Alert archive / Texas / Flash Flood Warnings in 2001

Flash Flood Warning 27, NWS Fort Worth, TX

August 18, 2001Kaufman County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 18, 2001, 5:24 PM CDT for Kaufman County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 18, 2001, 5:24 PM CDT (22:24 UTC)
Expired
Aug 18, 2001, 7:30 PM CDT
In force
2 hr
Issued by
NWS Fort Worth, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kaufman County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 92 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2614 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.6
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 182226
FFWFTW
TXC257-190030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
524 PM CDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KAUFMAN COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 730 PM CDT

* AT 524 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN HAD FALLEN IN SOUTHERN KAUFMAN COUNTY BETWEEN KAUFMAN...ROSSER 
...AND KEMP. RADAR ESTIMATES IN EXCESS OF 3 INCHES OF RAIN HAD 
FALLEN OVER THE SOUTHERN PART OF THE COUNTY.  ADDITIONAL HEAVY 
RAINFALL IS EXPECTED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3260 9654 3229 9641 3238 9604 3260 9608

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:55 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 18, 2:55 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
255 PM CDT SAT AUG 18 2001

MAIN CONCERN IS IN SHORT TERM WITH REGARD TO PRECIPITATION
CHANCES. OUTFLOW BOUNDARY EXTENDS ACROSS THE SOUTHERN PORTION
OF THE CWA AND APPEARS TO BE DISSIPATING. A FEW THUNDERSTORMS
CONTINUE TO BACK-BUILD/REDEVELOP NORTH OF THE BOUNDARY FROM TERRELL
TO TYLER. OTHERWISE REMAINDER OF CWA IS PRECIPITATION FREE. LITTLE
IN THE WAY OF LOW OR UPPER LEVEL FORCING FOR UPWARD VERTICAL MOTION
IS EXPECTED OVERNIGHT...SO AFTER SUNSET THUNDERSTORM ACTIVITY SHOULD
GRADUALLY DIMINISH. WITH ALL THIS IN MIND WILL FORECAST ISOLATED TO
WIDELY SCATTERED THUNDERSTORMS MOST AREAS THIS EVENING. IF STORMS
CAN BECOME BOUNDARY LAYER BASED THERE IS JUST ENOUGH VERTICAL SHEAR
AND INSTABILITY FOR ISOLATED SEVERE.

A COLD FRONT WILL MOVE INTO NORTHERN AREAS EARLY SUNDAY BEFORE
WASHING OUT. MODEL FORECASTS HAVE SHOWN RUN TO RUN CONSISTENCY IN
DEPICTING MINIMAL LOWER-MID LEVEL FORCING ASSOCIATED WITH THIS
FEATURE. THUS ANY THUNDERSTORM ACTIVITY WILL REMAIN RATHER ISOLATED
AT BEST. A WARMING TREND SHOULD BEGIN ON SUNDAY ESPECIALLY IN AREAS
THAT HAVE NOT RECEIVED MUCH RAIN THE PAST FEW DAYS. A RETURN TO HOT
DRY CONDITIONS IS EXPECTED THROUGH MUCH OF NEXT WEEK.

DFW   74/97/75/98 1000
ACT   75/101/77/102 1000

.FWD...NONE.

9

In the hours before

Special weather statement, Aug 18, 11:58 AM CDT, 5 hours 26 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-182100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
1158 AM CDT SAT AUG 18 2001

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTH TEXAS
THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE MOST NUMEROUS
ALONG AND SOUTH OF A HAMILTON...HILLSBORO...TO CANTON LINE.  CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH ANY
THUNDERSTORMS THAT FORM.
Special weather statement, Aug 18, 4:05 PM CDT, 1 hour 19 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-190200-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
405 PM CDT SAT AUG 18 2001

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTH TEXAS
TONIGHT. THUNDERSTORMS WILL BE MOST NUMEROUS ALONG AND SOUTH OF A
GLEN ROSE...WAXAHACHIE...TO EMORY LINE. WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED TONIGHT DUE TO WEAK LOW LEVEL
FORCING. HOWEVER...THE ATMOSPHERE WILL REMAIN QUITE UNSTABLE AND A
FEW STORMS COULD BECOME SEVERE. THE MAIN THREAT FROM THESE STORMS
WILL BE FROM LARGE HAIL AND DAMAGING DOWNBURST WINDS.
Local storm report, Aug 18, 4:57 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
457 PM CDT SAT AUG 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0329 PM    KEMP                      TX   0.75 INCH HAIL
08/18/01   KAUFMAN                        DIME SIZED HAIL IN KEMP.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:14 PM CDTSevere Thunderstorm WarningFWDKaufman, Van Zandt61 min
Aug 18, 3:35 PM CDTSevere Thunderstorm WarningFWDHenderson55 min
Aug 18, 5:34 PM CDTSevere Thunderstorm WarningFWDLamar56 min

Nearby

Flash Flood Warnings in Texas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.